More than two dozen people an Ohio prison were taken to the hospital today after exposure to what experts eventually revealed was fentanyl. At Ross Correctional Institution in Chillicothe, 29 people, only one of whom was an inmate, were transported to a local hospital after complaining of sweating and lightheadedness. They were all given the overdose reversal drug Narcan and received decontamination showers. Only one person, the inmate, was hospitalized because he was initially nonresponsive and not breathing. So far, there’s no word on exactly how these people were exposed. So how could it have happened? And why weren’t their symptoms more severe?

It’s not the first time this sort of thing has occurred. Similar events have occurred in Pennsylvania and Texas, where police or emergency responders have touched mysterious powdery substances and felt their hearts start to race and their breathing become labored. According to the American College of Medical Toxicology, fentanyl and other drugs cannot be absorbed through the skin well enough to cause any serious symptoms, let alone an overdose. If fentanyl does get on the skin, the ACMT recommends that you simply wash it off. Most likely, the “victims” in these scenarios are experiencing psychosomatic symptoms or even having panic attacks.

The Centers for Disease Control does have a warning on workplace safety concerning fentanyl for first responders, but it says that “potential exposure routes of greatest concern include inhalation, mucous membrane contact, ingestion, and percutaneous exposure.” Mucous membranes are found in the mouth, nose, and eyelids. Percutaneous in this case means being stuck with a needle. The CDC also points out that that skin contact is a potential exposure route, but overdose is unlikely unless large volumes of highly concentrated powder are encountered over an extended period of time. They do recommend that people who may come into contact with these drugs wear masks, gloves, and long sleeves as a precaution.

Reports from news organization are conflicting on whether fentanyl can be absorbed through the skin. Medical professionals are firmly on the side of it not being an issue, and it tends to be law enforcement who spread the rumors about the dangers. A lot of this might just be down to fear of the unknown. It’s like the way that when the AIDS epidemic first hit the United States, people believed that you could contract it by shaking hands or sitting on a toilet seat.

CAN TOUCHING FENTANYL MAKE YOU SICK?

The belief that you can be affected by touching drugs is a dangerous one, because it means people are going to be less likely to help if they see someone overdosing. First responders and many members of the public have begun carrying Narcan, as recommended by the Surgeon General, but it’s not going to do much good if they’re too afraid to go near the patient.

If you or a loved one need help with quitting drugs or alcohol, consider Asana Recovery. We offer medical detox, along with both residential and outpatient programs, and you’ll be supervised by a highly trained staff of medical professionals, counselors, and therapists. Call us any time at (949) 438-4504 to get started.